Alert archive / Michigan / Flash Flood Warnings in 2007

Flash Flood Warning 30, NWS Northern Indiana

September 9, 2007Saint Joseph County, Michigan

NWS Northern Indiana issued this flash flood warning at Sep 9, 2007, 12:35 AM EDT for Saint Joseph County, Michigan. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 9, 2007, 12:35 AM EDT (04:35 UTC)
Expired
Sep 9, 2007, 4:30 AM EDT
In force
4 hr
Issued by
NWS Northern Indiana
Area
Whole counties

County Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 63 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 1:02 AM EDTFLASH FLOODThree Rivers, MICITY WORKERS BEING DEPLOYED TO BARRICADE...CLOSE SEVERAL ROADS DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2007-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2007-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIWX 090439
FFWIWX
MIC149-090830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1235 AM EDT SUN SEP 9 2007

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ST. JOSEPH COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 430 AM EDT

* AT 1229 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN WERE NEARLY           
  STATIONARY OVER THE AREA. RADAR ALSO ESTIMATES RAINFALL TOTALS     
  OF 3 TO 6 INCHES OVER THE WESTERN PORTION OF THE COUNTY.           
  SLOW EASTWARD MOVEMENT OF THE THUNDERSTORMS IS EXPECTED. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THREE      
  RIVERS... CONSTANTINE... WHITE PIGEON... COREY LAKE...             
  FLOWERFIELD... HOWARDSVILLE AND MOORE PARK

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 4208 8530 4182 8529 4181 8530 4177 8530
      4176 8530 4177 8576 4207 8576
TIME...MOT...LOC 0435Z 180DEG 0KT 4202 8563

$$
1 follow-up statement
000 
WGUS73 KIWX 090648
FFSIWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
242 AM EDT SUN SEP 9 2007

MIC149-090830-
ST. JOSEPH MI-
242 AM EDT SUN SEP 9 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM EDT FOR ST.
JOSEPH COUNTY IN SOUTHWEST MICHIGAN...

AT 240 AM NATIONAL WEATHER SERVICE RADAR INDICATED THAT POCKETS OF 
VERY HEAVY RAINFALL CONTINUED FROM CENTREVILLE TO COLON... HOWEVER 
THE COVERAGE OF THE RAINFALL WAS DECREASING. ALSO THE AREA OF HEAVY 
RAIN WAS MOVING SLOWLY EAST. RADAR ALSO INDICATES THAT RAINFALL 
AMOUNTS OF 2 TO 4 INCHES WERE WIDESPREAD ACROSS THE COUNTY NORTHWEST 
OF A WHITE PIGEON TO COLON LINE WITH SPOTS IN THE NORTHWEST PART OF 
THE COUNTY... JUST NORTHWEST OF THREE RIVERS INCLUDING HIGHWAY 
216... RECEIVING AROUND 7 INCHES OF RAIN. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
NOTTAWA...STURGIS...HOWARDSVILLE...MOORE PARK...THREE RIVERS... 
LEONIDAS... AND WHITE PIGEON.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NORTHERN INDIANA.

LAT...LON 4208 8530 4182 8529 4181 8530 4177 8530
      4176 8530 4177 8576 4207 8576
TIME...MOT...LOC 0642Z 276DEG 4KT 4191 8547

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 4:43 PM EDT, 7 hours 52 minutes earlier.

Area forecast discussion, Sep 8, 4:43 PM EDT, 7 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
443 PM EDT SAT SEP 8 2007

.SHORT TERM AND HYDROLOGY...
A STATIONARY FRONT EXTENDED ACROSS THE FORECAST AREA FROM LAF TO
FWA TO DFI. DEEP TROPICAL MOISTURE WAS JUST SOUTH OF THE FRONT.
PRECIPITABLE WATER VALUES WERE CLOSE TO 1.8 INCHES...AND EXPECTED
TO RISE EVEN HIGHER TONIGHT. AN UPPER LEVEL SYSTEM WAS UPSTREAM
OVER IL AND SOUTHERN MO. THIS SYSTEM HAS HAD A HISTORY OF
PRODUCING FLOODING RAINFALL OVER PORTIONS OF MO AND NORTHERN AR.
THUNDERSTORMS SHOULD CONTINUE TO DEVELOP INTO THIS EVENING AND
BECOME MORE WIDESPREAD OVERNIGHT AS THE UPPER LEVEL SYSTEM
APPROACHES. EXPECT WIDESPREAD 1 TO 2 INCHES OF RAIN WITH LOCALLY
OVER 4 INCHES BY LATE MORNING SUNDAY AS THE UPPER LEVEL SYSTEM
MOVES NORTHEAST ALONG THE FRONT AND INTO THE AREA.

&&

.LONG TERM //MONDAY THROUGH SATURDAY//...

FRONTAL BOUNDARY TO PUSH THROUGH THE REGION DURING THE DAY MONDAY
FOLLOWED BY COOLER AND DRIER WEATHER AS THE FRONT BECOMES STATIONARY
ACROSS THE OHIO RIVER VALLEY. HIGH PRESSURE OVERSPREADING THE GREAT
LAKES FROM LATE TUESDAY THROUGH THURSDAY BEFORE THE NEXT TROF DIVES
INTO THE REGION.

ALL MODELS GENERALLY SUPPORT THIS SOLUTION AND HAVE OPTED TO FOLLOW
THE GFS AND HPC GUIDANCE FOR PRODUCTION OF GRIDS.

THE NEXT BIG ROUND OF CONVECTION WILL BE THURSDAY NIGHT AND FRIDAY
AS THE RIDGE IN THE WESTERN US AMPLIFIES. THIS AMPLIFICATION...WHICH
MAY BE OVERDONE BY THE GFS...HELPS TO DIG THE TROF OVER THE NORTHERN
PLAINS ALLOWING MUCH COOLER AIR TO OVERSPREAD THE UPPER MISSISSIPPI
RIVER VALLEY AND INTO THE GREAT LAKES. WHILE TIMING AND INTENSITY OF
THE TROF IS DIFFICULT AT THIS TIME...THERE WILL BE ENOUGH CHANGE IN
THE PATTERN TO WARRANT INCREASING POP AND AREAL COVERAGE OF
PRECIPITATION IN THE LATTER PART OF THE FORECAST.

ADDITIONALLY...TEMPERATURES WILL BE MUCH COOLER FROM THURSDAY
THROUGH SATURDAY...WITH HIGHS DROPPING INTO THE UPPER 60S BY
SATURDAY. WITH CLOUD COVER AROUND...RADIATIVE COOLING MAY BE
HAMPERED...STILL EXPECT TO SEE TEMPERATURES DROP INTO THE UPPER 40S
TO LOWER 50S BY THE END OF THE PERIOD.

&&

.AVIATION...18Z TAFS
HIGH END MVFR CIGS WILL LIKELY PREVAIL THIS AFTN AT FWA AS MOISTURE WILL
CONTINUE TO OVERRIDE A SFC BDRY IN PLACE NEAR A LAF TO FDY
LINE...JUST SOUTH OF THE FWA TERMINAL. CIGS NEAR 3KFT EXPECTED AT
SBN THIS AFTERNOON...WILL CARRY A TEMPO BKN025 THROUGH 20Z TO
ACCOUNT FOR MVFR CIGS NEARBY. THERE IS THE RISK FOR SCT
CONVECTION THIS AFTN...BEST CHANCES BEING CLOSER TO THE FRONT AT
FWA. WILL ADD A VCTS GROUP FOR FWA AND KEEP SBN DRY THROUGH 02Z.
SHRA ACTIVITY IS EXPECTED LATE THIS EVENING INTO TONIGHT AS A
CONVECTIVELY-INDUCED SHRTWV OVER SW MO WILL TRACK NEWD TOWARDS THE
NRN OH VALLEY. THIS ALONG WITH A STRONG SHRTWV TRACKING THROUGH
THE UPPER MIDWEST AND NRN LAKES WILL PROVIDE PLENTY OF DEEP LAYER
MOISTURE AND LIFT FOR PRECIP TONIGHT. WILL ADD A -SHRA GROUP AFTER
03Z IN SBN AND SHRA IN FWA AFTER 02Z...ALONG WITH VCTS MENTION AT
FWA WITH THE FRONT NEAR. SOME ELEVATED CONVECTION IS POSSIBLE IN
SBN BUT WILL LEAVE THUNDER MENTION OUT FOR NOW. UPSTREAM OBS AND
FCST SOUNDINGS INDICATE IFR AND LOW-END MVFR CIGS FOR TONIGHT INTO
SUNDAY MORNING. WINDS SHOULD REMAIN BLO 10KTS THROUGH THE TAF
PERIOD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR INZ005>009-012>018-
     020-022>027-032>034.

MI...NONE.
OH...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR OHZ001-002-004-005-
     015-016-024-025.

LM...NONE.
&&

SHORT TERM...SKIPPER
HYDROLOGY...SKIPPER
LONG TERM...LEWIS
AVIATION...SKIPPER
Hazardous weather outlook, Sep 8, 5:30 AM EDT, 19 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
530 AM EDT SAT SEP 8 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-090930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
530 AM EDT SAT SEP 8 2007 /430 AM CDT SAT SEP 8 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER SOUTHERN PORTIONS OF
THE AREA TODAY AND OVER THE ENTIRE AREA TONIGHT. THE STORMS ARE
NOT EXPECTED TO BE SEVERE... HOWEVER... LOCALLY HEAVY RAINFALL IS
AGAIN POSSIBLE... ESPECIALLY SOUTHEAST OF A MONTICELLO INDIANA TO
HILLSDALE MICHIGAN LINE WHERE THE STORMS WILL LIKELY BE MOST
NUMEROUS AND PERSISTENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE ON SUNDAY. SEVERE STORMS
ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-090930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
530 AM EDT SAT SEP 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
WINDS UP TO 30 KNOTS COULD ACCOMPANY ANY STORMS WHICH MOVE THROUGH
THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AS ANOTHER COLD FRONT MOVES
THROUGH THE AREA. WINDS WILL BECOME NORTHERLY AND INCREASE
BEHIND THE FRONT WITH SMALL CRAFT ADVISORY CONDITIONS POSSIBLE BY
SUNDAY NIGHT... CONTINUING INTO MONDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, Sep 8, 9:47 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
947 PM EDT SAT SEP 08 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLOOD            COLUMBUS GROVE          40.92N  84.06W
09/08/2007                   PUTNAM             OH   PUBLIC

            FLOODING IN LOW LYING AREAS... 1.30 INCHES OF RAIN AT
            COLUMBUS GROVE

&&

LAMMERS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 2:04 AM EDTFlash Flood WarningIWXBranch4 hr
Sep 9, 7:43 PM EDTRiver Flood WarningIWXBranch, Saint Joseph48 hr

Nearby

Flash Flood Warnings in Michigan, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.